Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 27, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 31, 2002, 8:12 PM EDT for Suffolk County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2002, 8:12 PM EDT (00:12 UTC)
- Expired
- May 31, 2002, 9:00 PM EDT
- In force
- 48 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
248 WUUS51 KOKX 010012 SVROKX NYC103-010100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 811 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK * UNTIL 900 PM EDT. * AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MELVILLE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... 5 MILES SOUTH OF MELVILLE AND 9 MILES SOUTH OF HUNTINGTON STATION AROUND 815 PM. LINDENHURST AND DEER PARK AROUND 820 PM. BABYLON AND 7 MILES SOUTH OF DIX HILLS AROUND 825 PM. BAY SHORE AROUND 830 PM. CAPTREE STATE PARK AND ISLIP AROUND 835 PM. SAYVILLE AND SUNRISE HIGHWAY AROUND 845 PM. SOME OTHER LOCATIONS IN THE WARNING INCLUDE CENTERPORT...COLD SPRING HARBOR...CORAM...DAVIS PARK...FARMINGVILLE...FIRE ISLAND PINES... HOLBROOK AND SMITHTOWN. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FRIDAY EVENING FOR NORTHEAST NEW JERSEY. LAT...LON 4090 7349 4064 7341 4059 7300 4098 7304
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:05 PM EDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 31, 3:05 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 305 PM EDT FRI MAY 31 2002 SCTRD TRW...GUSTY WINDS AND HAIL PSBL THROUGH THIS EVE. COLD FRONT PASSES TO THE E AFTER MIDNIGHT. HI PRES THEN BUILDS IN RESULTING IN FAIR WX OVER THE WEEKEND. MARINE...SCA UP FOR ROUGH SEAS S OF LONG ISL. SEAS EXPECTED TO BUILD TO AROUND 5 FT THIS EVE. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVIS FOR ROUGH SEAS...ANZ350-353-355. NONE. EKH
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:08 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, Westchester | 37 min |
| May 31, 8:11 PM EDT | Special Marine Warning | OKX | 64 min | |
| May 31, 8:26 PM EDT | Severe Thunderstorm Warning | OKX | New York | 34 min |
| May 31, 8:30 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Queens | 45 min |
| May 31, 8:47 PM EDT | Severe Thunderstorm Warning | OKX | Kings | 43 min |
| May 31, 8:48 PM EDT | Special Marine Warning | OKX | 57 min | |
| May 31, 8:48 PM EDT | Special Marine Warning | OKX | 57 min | |
| May 31, 8:57 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 48 min |
| May 31, 9:18 PM EDT | Flash Flood Warning | OKX | Nassau | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.